Pennsylvania, 2013Damaging Winds in Pennsylvania, April 24, 2013
April 24, 2013 · NWS CTP · 5 events in 3 counties and zones
A low-topped squall line accompanied a sharp cold front across central Pennsylvania during the late afternoon and early evening. The squall line produced localized severe wind gusts, resulting in sporadic wind damage across south-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low-topped squall line accompanied a sharp cold front across central Pennsylvania during the late afternoon and early evening. The squall line produced localized severe wind gusts, resulting in sporadic wind damage across south-central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 24, 1:42 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 24, 1:42 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT WED APR 24 2013
.SYNOPSIS...
A COLD FRONT WILL BRING A PERIOD OF SHOWERS AND THUNDERSTORMS TO
THE AREA FOR THE REMAINDER OF THE AFTERNOON AND EVENING. BEHIND
THIS FRONT TEMPERATURES WILL QUICKLY FALL WITH GUSY NORTHWEST
WINDS. THURSDAY WILL BE COOL WITH SCATTERED RAIN AND A FEW SNOW
SHOWERS OVER THE NORTHWEST MOUNTAINS. DRY WEATHER WITH A SLOW
WARMING TREND WILL BEGIN ON FRIDAY AND CONTINUE THROUGH THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS AND THUNDERSTORMS HAVE ENTERED WARREN AND MCKEAN
COUNTIES. THIS BAND WILL MOVE INTO THE REST OF THE WESTERN CWA BY
20Z AND PUSH EASTWARD THIS AFTERNOON AND EVENING. NOT MUCH CHANGE
TO THE FORECAST AS WHILE CONDITIONS FOR STRONG THUNDERSTORMS ARE NOT
PERFECT...THERE WILL BE ENOUGH INSTABILITY FOR THE POTENTIAL OF
THUNDERSTORMS PRODUCING BRIEF HEAVY DOWNPOURS AND STRONG GUSTY
WINDS AS THEY MOVE EAST. THIS IS ALONG AND AHEAD OF A STRONG COLD
FRONT WITH STRONG TEMPERATURE FALLS BEHIND IT. LOOK FOR
TEMPERATURES TO QUICKLY DROP INTO THE 40S LATER THIS EVENING FROM
WEST TO EAST.
&&
.SHORT TERM /THURSDAY/...
POST FRONTAL NORTHWEST WINDS AND CAA WILL MAKE FOR A COOL DAY WITH
BELOW AVERAGE TEMPERATURES ACROSS THE REGION. SHOWERS WILL FORM
ACROSS THE NW MOUNTAINS IN THE AFTERNOON AND THE HIGHER ELEVATIONS
WILL SEE GRAUPEL OR SNOW FALL WITH SOME OF THE HEAVIER CELLS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
BROAD UPPER TROFFING OVER THE EASTERN U.S. WILL TRANSITION TO
FAST ZONAL FLOW BY THE START OF THE LONG TERM PERIOD...WITH UPPER
RIDGING BUILDING OVER THE EAST COAST BY THE MIDDLE OF NEXT WEEK.
AREAS SE OF THE ALLEGHENY FRONT WILL SEE THE CHILL MODIFIED BY
THE DESCENDING NW TO NRLY FLOW. HIGH TEMPS WILL BE JUST A FEW TO
SVRL DEG F BELOW NORMAL BOTH THURSDAY AND FRIDAY.
HIGH PRESSURE WILL COVER THE ENTIRE THIRD OF THE CONUS THURSDAY
AND FRIDAY BEFORE SLOWLY MOVING OFFSHORE BY SUNDAY. PLENTY OF
SUNSHINE IS EXPECTED FOR THE CENTRAL AND SE VALLEYS...WHILE BKN-
OVC SKIES RESIDE ACROSS THE NW MTNS.
FRIDAY AND MUCH OF SATURDAY CONTINUES TO LOOK DRY. THE SECOND HALF
OF THE WEEKEND IS IN DOUBT HOWEVER GIVEN CONTINUED WIDE SPREAD IN
SOLUTIONS REGARDING THE IMPACT OF INCREASING EASTERLY FLOW OVER
THE COASTAL MID ATLANTIC AND HOW MUCH LLVL MOISTURE MAY ADVECT
TOWARDS THE MASON DIXON LINE AND POINTS NORTHWARD. LATEST ECMWF
KEEPS CENTRAL AND EASTERN AREAS DRY...WITH A RETURN FLOW OF
MOISTURE AND SLIGHTLY ANOMALOUS PW PRODUCING AT LEAST A SMALL CHANCE
OF SHOWERS OVER EASTERN OHIO AND WESTERN PA SUNDAY AFTERNOON WHICH
COULD LINGER ON MONDAY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
24/18Z...
THE MAIN AVIATION CONCERN FOR THIS TAF PACKAGE WILL BE A COLD
FRONT CROSSING CENTRAL PA LATE THIS AFTN INTO THIS EVE. A BAND OF
SHOWERS AND EMBEDDED TSTMS WILL PROGRESSES EASTWARD ALONG THE
ADVANCING COLD FRONT...EVOLVING INTO LOW-TOPPED CONVECTIVE LINE AND
POSING A THREAT FOR STRONG WIND GUSTS AS IT CROSSES THE AREA. HI-
RES MODEL DATA IN GOOD AGREEMENT IN SHOWING CONVECTION ENTERING
CENTRAL PA THIS AFTN AND EXITING THE SUSQ VALLEY AFTER 00Z THIS
EVE. EXPECT MVFR TO LOCALIZED IFR VSBYS IN SHRA/ISOLD TSRA...WITH
LOW-END VFR TO MVFR CIGS.
NORTHWESTERLY FLOW DEVELOPS BEHIND THE FRONT TONIGHT AND
CONTINUES INTO THURSDAY. EXPECT MVFR CIGS TO LINGER ACRS WRN TAF
SITES /BFD AND JST/...WITH VFR CONDS PREVAILING E OF THE
ALLEGHENY FRONT.
A STRETCH OF RELATIVELY QUIET WEATHER IS EXPECTED FOR THE END OF
THE WEEK INTO THIS WEEKEND.
.OUTLOOK...
THU...SCT -SHRA/MVFR CIGS WEST. VFR ELSEWHERE.
FRI-SAT...GENERALLY VFR. NO SIG WX.
SUN-MON...GENERALLY VFR. ISOLD -SHRA PSBL.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...DEVOIR/GARTNER
AVIATION...EVANEGO
Hazardous weather outlook, Apr 24, 1:09 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT WED APR 24 2013
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-251815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
209 PM EDT WED APR 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS MAY PRODUCE STRONG TO LOCALLY
DAMAGING WINDS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 24, 2:26 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT WED APR 24 2013
PAZ017-024-025-033-034-242015-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-SOMERSET PA-
326 PM EDT WED APR 24 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...NORTHERN
SOMERSET...NORTHWESTERN BEDFORD...SOUTHERN CLEARFIELD AND WESTERN
BLAIR COUNTIES THROUGH 415 PM EDT...
AT 320 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BURNSIDE TO VINTONDALE TO LAUREL MOUNTAIN TO 8 MILES NORTHEAST OF
OHIOPYLE...MOVING NORTHEAST AT AROUND 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. A 15 TO 20
MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE DELGROSSO'S AMUSEMENT
PARK...FLIGHT 93 NATIONAL MEMORIAL...ALLEGHENY PORTAGE RAILROAD
NATIONAL HISTORIC SITE...JOHNSTOWN FLOOD NATIONAL MEMORIAL HISTORIC
SITE...BLUE KNOB SKI RESORT...SAINT FRANCIS UNIVERSITY...MT. ALOYSIUS
COLLEGE...UNIVERSITY OF PITTSBURGH - JOHNSTOWN AND PENN STATE
ALTOONA.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 114...I-80 BETWEEN
MILE MARKERS 124 AND 132...I-99 BETWEEN MILE MARKERS 28 AND 44.
LAT...LON 3985 7942 4007 7928 4013 7918 4030 7905
4041 7883 4085 7876 4109 7817 4092 7818
4083 7831 4073 7837 4074 7819 4047 7841
4015 7855
FORECASTER: LAMBERTThunderstorm Wind, Cambria
- When
- April 24, 2:44 PM EST
- Where
- Cambria County, Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -78.920
Thunderstorm winds estimated near 60 mph knocked down utility wires in Johnstown.
Thunderstorm Wind, Huntingdon
- When
- April 24, 3:37 PM EST
- Where
- Huntingdon County, 0.69 mi N of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.560, -78.100
Thunderstorm winds estimated near 60 mph knocked down trees along SR 22 in Porter Township near Alexandria.
Thunderstorm Wind, Huntingdon
- When
- April 24, 3:42 PM EST
- Where
- Huntingdon County, 0.49 mi NE of Huntingdon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.506, -78.015
Thunderstorm winds estimated near 60 mph knocked down trees along Cold Springs Road in Huntingdon.
Thunderstorm Wind, Franklin
- When
- April 24, 4:30 PM EST
- Where
- Franklin County, 0.55 mi NNW of Mercersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.827, -77.904
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on Main Street in Mercersburg.
Thunderstorm Wind, Franklin
- When
- April 24, 4:40 PM EST
- Where
- Franklin County, 1.27 mi ENE of Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.790, -77.730
Thunderstorm winds estimated near 60 mph knocked down trees in Greencastle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 24, 20132 injured · $321,000 · EF1 · 17 events
- Lightning Strike in Minnesota, April 24, 2013$500,000 · 1 event
- Hail and Damaging Winds in Virginia, April 24, 2013$33,000 · 55 kt wind · 5 events
- Rip Current in Florida, April 24, 20131 injured · 1 event
- Hail and Damaging Winds in Louisiana, April 24, 2013$4,000 · 50 kt wind · 4 events
- Damaging Winds in Iowa, April 24, 2013$5,000 · 54 kt wind · 3 events
- Damaging Winds in Tennessee, April 24, 2013$7,000 · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 24, 20131 event
- Damaging Wind in West Virginia, April 24, 2013$1,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437135, 437136, 437137, 437138, 437139.